Hail, Hoke
- When
- June 25, 1:45 PM EST
- Where
- Hoke County, 1.33 mi WSW of Raeford
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 34.970, -79.240
Quarter size hail occurred about 1 mile southwest of Raeford.
Deep, moist southwesterly flow combined with strong insolation and weak disturbances aloft to produce scattered afternoon showers and thunderstorms. A lingering trough aloft resulted in slightly more than normal coverage for the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Deep, moist southwesterly flow combined with strong insolation and weak disturbances aloft to produce scattered afternoon showers and thunderstorms. A lingering trough aloft resulted in slightly more than normal coverage for the day. Several storms became severe, producing wind damage and hail that ranged from the size of quarters to half dollars, with even one report of golf ball sized hail. Also, the very moist air mass and wet antecedent conditions resulted in some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 25, 12:44 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 144 PM EDT TUE JUN 25 2013 .SYNOPSIS... A WARM AND HUMID AIR MASS COMBINED WITH A WEAK BUT PERSISTENT TROUGH OF LOW PRESSURE WILL RESULT IN A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WORK WEEK. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... AS OF 1010 AM TUESDAY... SOUTHWESTERLY RETURN FLOW AROUND THE BERMUDA HIGH WILL CONTINUE TODAY...ADVECTING IN WARM MOIST AIR TO CENTRAL NC. A SHORTWAVE TROUGH IN THE LEE OF THE APPALACHIANS WILL LINGER THROUGH TONIGHT. DISTURBANCES IN THE MID TO UPPER LEVELS COULD KICK OFF CONVECTION AS DAYTIME TEMPS INCREASE THIS AFTERNOON. STRONG DAYTIME HEATING COUPLED WITH WEAK MID-LEVEL SHORTWAVE TROUGHS PROGRESSING EAST THROUGH THE QUASI-ZONAL FLOW ALOFT WILL SUPPORT MOSTLY DIURNAL SHOWERS AND THUNDERSTORMS ON WEDNESDAY. RUN-TO-RUN VARIABILITY AMONG THE VARIOUS NWP MODEL GUIDANCE IN THE HANDLING OF THESE MESOSCALE FEATURES MAKES IT NEARLY IMPOSSIBLE TO PIN-POINT WHICH DAY AND WHICH GEOGRAPHIC AREA IN THE CWA WILL STAND TO SEE THE GREATEST POPS. IN SUCH A WEAKLY FORCED ENVIRONMENT...EVEN HI-RES CAM SIMULATIONS STRUGGLE WITH SPATIAL AND TEMPORAL DETAILS. CONVECTIVE COVERAGE ON MONDAY WAS CERTAINLY LESS THAN FORECAST...AND WITH THAT IN MIND AND GIVEN THE DIFFERENCE FROM 24 HOURS AGO...WILL LEAVE POPS CAPPED AT CHANCE POPS...MAXIMIZED DURING PEAK HEATING AND DROPPING OFF TO ISOLATED/SLIGHT CHANCE AFTER MIDNIGHT. BUT IT IS CERTAINLY POSSIBLE THAT CERTAIN AREAS COULD SEE GREATER COVERAGE AND MAY EVENTUALLY NEED TO INCREASE POPS INTO THE LIKELY CATEGORIES. WEAK SHEAR WILL SUPPORT A PULSE SEVERE ENVIRONMENT WITH A CONTINUED THREAT OF HEAVY RAIN FROM SLOW MOVING STORMS. WITH NO AIRMASS CHANGE...WILL USE A PERSISTENT FORECAST AS A BASELINE FOR TEMPERATURES WITH THE UNDERSTANDING THAT THE ONSET TIME OF CONVECTION AND CONVECTIVE COVERAGE COULD TRANSLATE INTO +/- 2 OR 3 DEGREES. HIGH 86 TO 91. LOWS 68 TO 73. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... AS OF 245 AM TUESDAY... WITH THE BERMUDA HIGH ANCHORED OVER THE WESTERN ATLANTIC...MOIST SOUTHWESTERLY FLOW WILL PERSIST OVER THE REGION...WITH PWAT VALUES PROGGED TO REMAIN BETWEEN 1.75 TO NEARLY 2 INCHES (HIGHEST ACROSS THE EAST). THIS COUPLED WITH A PERSISTENT LEE TROUGH OVER THE AREA AS WELL AS ANY WEAK DISTURBANCES MOVING THROUGH IN THE FLOW ALOFT...WILL RESULT IN ANOTHER DAY OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE BEST CHANCES FOR THE SHOWERS AND THUNDERSTORMS WILL BE CENTERED AROUND THE AFTERNOON/EARLY EVENING HOURS...BUT THERE IS ALWAYS A CHANCE THAT A STORM OR TWO COULD PERSIST LATER INTO THE OVERNIGHT HOURS. THE WIND FIELD WILL REMAIN WEAK (BULK SHEAR 20 KNOTS OR LESS) OVER THE AREA AND THEREFORE AM NOT EXPECTING ANY ORGANIZED CONVECTION...ALTHOUGH IT IS ALWAYS POSSIBLE THAT A STORM OR TWO COULD PULSE UP AND PRODUCE SOME DAMAGING WINDS. HOWEVER...THINK THE MAIN THREAT WILL BE LOCALIZED FLOODING AS THE STORMS WILL BE SLOW MOVERS. PERSISTENT HIGHS OF UPPER 80S TO NEAR 90 DEGREES AND OVERNIGHT LOWS WITHIN A DEGREE OR TWO OF 70 DEGREES ARE EXPECTED. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 245 AM TUESDAY... A MORE AMPLIFIED UPPER LEVEL PATTERN WILL DEVELOP BY THE END OF THE WEEK AND INTO THE WEEKEND AS A RIDGE BUILDS OVER THE WESTERN HALF OF THE CONUS (EXTENDING UP INTO CANADA)...ALLOWING A TROUGH TO DEEPEN OVER THE EASTERN HALF. THERE WILL STILL BE A VERY MOIST AIR MASS OVER THE REGION AND IN RESPONSE TO THE STEEPENING TROUGH ALOFT...THE SURFACE TROUGH WILL ALSO SHARPEN. IN FACT...A COLD FRONT WILL APPROACH THE REGION THROUGH THE WEEKEND...ALTHOUGH HOW FAR EAST IT MAKES IT IS STILL IN QUESTION AND IT APPEARS LIKELY THAT IT WILL NOT MAKE IT ALL THE WAY THROUGH THE FORECAST AREA. NEVERTHELESS...THE UNSETTLED WEATHER WILL PERSIST ACROSS CENTRAL NC...WITH ABOVE NORMAL CHANCES OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY. IN ADDITION...WITH INCREASING FLOW ALOFT...THE SHEAR WILL IMPROVE OVER THE AREA AND WE SHOULD SEE MORE IN THE WAY OF ORGANIZED CONVECTION AS WE MOVE INTO THE WEEKEND. LOW LEVEL THICKNESS VALUES ARE PROGGED TO DROP FROM THEIR PEAK DURING THE MIDDLE OF THE WEEK AND THEREFORE AM EXPECTING HIGHS GENERALLY IN THE MID/UPPER 80S. NOT MUCH CHANGE EXPECTED WITH REGARDS TO THE OVERNIGHT LOWS...WHICH SHOULD GENERALLY BE IN THE LOWER 70S. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 144 PM TUESDAY... 24 HOUR TAF PERIOD: MAINLY VFR CONDITIONS THROUGH THIS EVENING...WITH THE EXCEPTION OF REDUCED VISBYS AND BORDERLINE VFR/MVFR CIGS OCCURRING WITH SHOWERS AND STORMS. SOUTHWEST WINDS CONTINUE TO BE A BIT GUSTY AT KFAY AND KRWI BUT SHOULD DIE DOWN A BIT AFTER SUNSET. THERE IS A CHANCE AT ALL TERMINALS OF SOME VCTS/TS THIS AFTERNOON...BUT BEST CHANCES AT KRDU...KFAY...AND KRWI. IFR TO MVFR IN STRATUS ARE EXPECTED AGAIN LATE TONIGHT/EARLY WEDNESDAY MORNING...WITH CONDITIONS IMPROVING AFTER SUNRISE. EXPECT WINDS A BIT STRONGER ON WEDNESDAY...MAINLY IN THE EAST. LOOKING AHEAD: RETURN FLOW AROUND THE BERMUDA HIGH COMBINED WITH WEAK SHORTWAVE DISTURBANCES ALOFT AHEAD OF A DEVELOPING LOW OVER THE GREAT LAKES WILL SUPPORT MOSTLY DIURNAL SHOWERS AND THUNDERSTORMS EACH AFTERNOON. SUB-VFR CEILINGS AND VISIBILITIES DUE TO FOG AND LOW STRATUS ARE POSSIBLE DURING THE OVERNIGHT HOURS EACH NIGHT. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JB NEAR TERM...KC/CBL SHORT TERM...KRR LONG TERM...KRR AVIATION...KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 442 AM EDT TUE JUN 25 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-260845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 442 AM EDT TUE JUN 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS AFTERNOON AND EVENING...WITH SOME ISOLATED LOCALIZED FLOODING AND STRONG WIND GUSTS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS...INCLUDING SOME STRONG TO SEVERE...WILL INCREASE IN COVERAGE EACH DAY THROUGH THE WEEKEND. THE PERSISTENT WET PATTERN WILL ALSO INCREASE THE RISK OF FLOODING BY THIS WEEKEND INTO EARLY NEXT WEEK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT TUE JUN 25 2013
NCZ074>077-083>086-088-251815-
ANSON-CUMBERLAND-HARNETT-HOKE-LEE-MONTGOMERY-MOORE-RICHMOND-SCOTLAND-
118 PM EDT TUE JUN 25 2013
...STRONG THUNDERSTORMS ARE FIRING EARLY THIS AFTERNOON ACROSS
HARNETT...SCOTLAND...RICHMOND...MOORE...MONTGOMERY...LEE...CUMBERLAND
...ANSON AND HOKE COUNTIES...
AT 108 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
STRETCHING FROM NEAR SANFORD AND LILLINGTON SOUTHWEST ACROSS RAEFORD
AND SOUTHERN PINES TO ROCKINGHAM AND WADESBORO. THEY WERE MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LILLINGTON...
SANFORD...RAEFORD...CAMP MACKALL...SOUTHERN PINES...VASS...
CARTHAGE...PINEBLUFF...PINEHURST...ABERDEEN...LAURINBURG...AND
ROCKINGHAM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
&&
LAT...LON 3480 7968 3481 8033 3490 8032 3562 7913
3561 7906 3556 7903 3553 7897 3557 7892
3545 7863 3487 7915 3483 7921 3483 7934
3477 7933 3463 7947
TIME...MOT...LOC 1708Z 245DEG 18KT 3505 7958
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT TUE JUN 25 2013
NCZ025>027-040>043-251845-
CHATHAM-DURHAM-FRANKLIN-JOHNSTON-NASH-WAKE-WILSON-
154 PM EDT TUE JUN 25 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...JOHNSTON...NASH...
WILSON......FRANKLIN...DURHAM AND CHATHAM COUNTIES THROUGH 245 PM
EDT...
AT 151 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING
RAPIDLY ACROSS THE PIEDMONT...ESPECIALLY OVER NORTHERN WAKE COUNTY.
THESE STORMS WERE MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THE TRIANGLE...FALLS
LAKE...WAKE FOREST...WENDELL...ZEBULON...CARY AND GARNER.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
BOATERS ON FALLS LAKE SHOULD SEEK HARBOR UNTIL THE STORMS PASS.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
&&
LAT...LON 3607 7800 3563 7805 3566 7904 3606 7898
3607 7866 3602 7855 3607 7854
TIME...MOT...LOC 1751Z 267DEG 28KT 3595 7829
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT TUE JUN 25 2013
NCZ085-086-088-089-251915-
CUMBERLAND-HOKE-SAMPSON-SCOTLAND-
220 PM EDT TUE JUN 25 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON...SCOTLAND...
CUMBERLAND AND HOKE COUNTIES THROUGH 315 PM EDT...
AT 220 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF SPRING
LAKE TO LAUREL HILL...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF FORT BRAGG TO LAURINBURG...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...LAURINBURG...BONNIE
DOONE...ROCKFISH...FAYETTEVILLE...WADE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 65.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3481 7969 3482 7962 3485 7963 3492 7956
3518 7917 3517 7912 3519 7909 3527 7879
3525 7862 3528 7858 3527 7854 3491 7832
3484 7852 3483 7890 3488 7893 3495 7904
3483 7919 3483 7934 3477 7933 3463 7946
TIME...MOT...LOC 1820Z 301DEG 10KT 3521 7889 3479 7951
ELLISThe Raleigh/Durham radar (KRAX), 103 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
5 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.
Quarter size hail occurred about 1 mile southwest of Raeford.
Numerous trees were blown down across Raeford.
Several trees and power lines were blown down just west of Sanford, with one tree falling on a house. Monetary damage was unknown.
Highway 20 near Raeford had to be closed due to high water.
One tree was blown down on St. Marys Church Road in Kenly.
Half dollar size hail occurred near Clayton and caused minor leaf damage.
Four trees were blown down around the Fremont area.
A mile long swath of quarter size hail occurred across southwest Clayton.
Cone Boulevard had to be closed near the intersection of Yanceyville Street in Greensboro due to high water.
Alamance Road had to be closed due to flooding at the exit 143 underpass of Interstate 40/85.
Quarter to golf ball size hail occurred along a swath from near Greensboro to near McLeansville. The golf ball size hail near McLeansville resulted in a broken window on a truck.
Multiple trees were blown down in the Greensboro area, with one of the trees falling on a house. Monetary damage was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454397, 454399, 454412, 454402, 454403, 454404, 454405, 454406, 454408, 454409, 454410, 454411.